A physician calls the CCC HIV/AIDS Management Service about a 33-year-old HIV-positive man whose occupation requires going to extreme heights. The patient is treatment-naive and has a high CD4 count with a viral load of 13,000 copies/mL. His genotype showed a wild-type virus. The caller inquires what antiretroviral medications should be considered for an initial treatment regimen, and given the patient’s occupation, which ones are likely to cause the least amount of dizziness.
CCC Consultant Advice
To most accurately answer this question, our responding CCC consultant sought out a co-consult with a CCC HIV clinical pharmacist. The pharmacist advised that integrase inhibitors probably cause the least amount of dizziness, while the non-nucleoside reverse transcriptase inhibitors likely cause the most amount of dizziness. As indicated by the latest DHHS adult antiretroviral guidelines and incorporating an integrase inhibitor as indicated, the consultant suggested that initial treatment regimens appropriate for this patient include the following:
- tenofovir/emtricitabine (Truvada) + dolutegravir
- tenofovir/emtricitabine (Truvada) + raltegravir
- abicavir/lamivudine (Epzicom) [provided the patient is HLA-B5701 negative] + dolutegravir.
Because CCC consultations are based on information provided by the caller or clinician accessing the online consultation center, without the benefit of a direct evaluation or examination of the patient, consultations are intended to be used as a guide. They do not constitute medical advice and are not to serve as a substitute for medical judgment. This Case of the Month includes consultation based on the most up-to-date evidence at the time of its publication. To learn about current recommendations, please call one of our clinical consultation lines.